Patients who have vitamin D deficiencies before starting cancer treatment with paclitaxel may be more likely to experience chemotherapy-induced peripheral neuropathy (CIPN) —a side effect from chemotherapy that often involves tingling, pain or loss of feeling in the hands and feet — according to recent research published in the Journal of the National Comprehensive Cancer Network.
The researchers analyzed data from 1,191 patients with early-stage breast cancer and found that 20.7% of those who were deficient in vitamin D experienced grade 3 or worse CIPN, compared with 14.2% of patients who had sufficient levels of vitamin D.
These findings could be particularly exciting for this patient population since there is currently no known way to prevent or cure CIPN.
“Because we have no ways of preventing or treating neuropathy, these patients often need to discontinue treatment early … about a quarter of patients need to stop taking paclitaxel early because of peripheral neuropathy because we don’t want it to let it get to the point where it is having a dramatic reduction in their functional ability or their quality of life,” study author, Dr. Dan Hertz, associate professor of pharmacy at the University of Michigan College of Pharmacy, said in an interview with CURE®.
Hertz explained that CIPN can cause individuals to lose feeling or strength in their hands or feet, which can drastically affect their ability to balance and independently perform daily tasks, such as cooking or getting dressed.
While more studies are needed to confirm the correlation between vitamin D and neuropathy, the vitamin does have other health benefits that patients with cancer should consider, according to Hertz.
For example, findings from prior research showed that vitamin D may play a role in decreasing complications in patients with acute myeloid leukemia. Additionally, it may boost outcomes in digestive tract and colorectal cancer, as well as melanoma.
“Any patient who might be vitamin D deficient or knows their vitamin D deficient, should take vitamin D supplements and make sure they are sufficient,” he said. “Especially so if they are beginning chemotherapy that could cause peripheral neuropathy, because the this additional potential benefit.”
Hertz also mentioned that vitamin D deficiency tends to be higher in African American populations — a group that also has a higher rate of CIPN.
“We think (vitamin D deficiency) may be the mechanism for that,” Hertz said. “So especially for African American patients, it would be worth them checking their vitamin D levels and making sure that they are sufficient when they are starting treatment.”
Looking forward, Hertz said that he hopes to see more studies investigating the potential benefit of vitamin D when it comes to CIPN and then, perhaps, a large clinical trial demonstrating that vitamin D decreases the rate or severity of the side effect.
Hertz also said that it is “critical” to better understand the long-term effects of CIPN, a side effect that occurs in approximately one third of patients undergoing chemotherapy treatment.
“If we’re able to predict which patients might have those long-term effects, then we can advise patients on what point in treatment they might want to stop the treatment, with the understanding that they might sacrifice a small bit of treatment effectiveness. But if they continue treatment, they might reduce their quality of life indefinitely.”
For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.